Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Using hydroquinone, darkening face, face has developed sun and light sensitivity. Is there any help for me?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I was using hydroquinone last year for about 2 months in November and did not wear sunscreen. I noticed my face starting to get darker when in the light around the end of January. Now, it has been since February I have done just about everything to correct this. Gone to two Dermatologist and no real answers or solutions. They just say wear sunscreen and avoid the sun. My face gets darker when I am in any light. It has developed sun and light sensitivity. It is better in the morning and in the evening. It is XXXXXXX into the deepest level of my skin. It is not just sun spots or skin discoloration. It is XXXXXXX sun damged. It is really taken a toll on my life. I don't want to go anywhere. I don't want people to look at me. And I am afraid of the light. Is there help for me? Is this curable? Will it ever get better? What should I do? I have tried everything. Some make up helps cover up the uneven tones. It is darker in places like around my cheeks and jaw area and chin. Please help. I have tried all kinds of products. I have gotten facials and the lamp that they use really makes my entire face really dark. It is just really sensitive to light. It tends to even out a bit in the evening and in the morning. However, as the day goes on it gets darker. Should I consult a third dermatologist? I just don't feel the doctors are taking it seriously. It is just not getting better to me. I just want to know is this curable or will I live with it forever?
Posted Tue, 10 Jul 2012 in Pigmentation Problems
Answered by Dr. Hema Yadav 3 hours later
Thanks for posting the query.
Though I am not a dermatologist , I have personally known a similar case of photo dermatitis as a result of hydroQuinone therapy . As you rightly described sunlight or any light makes it worse and no amount of products seem to correct it .
But fortunately it can minimized to negligible by sun protection and other medications including steroids sometimes.
This condition might not be known to many dermatologists so it's best to consult a very experienced dermatologist who has enough cosmetologic knowledge and experience . I personally do not know any such dermatologist in your country but I'm sure there are quite a few reputed ones whom you can know by some Internet or social research .The most important step is to get a skin biopsy done to further confirm the diagnosis before the management and even more important is absolute sun protection . Avoid going in sunlight outside and wear a dermatologist prescribed ( SPF 30 or more ) sunscreen throughout the day .
Please do not lose hope as there are solutions to many complicated medical problems available today and you need not live with it for life.
The treatment may take a long time months to a year to show complete resolution but it's worth the effect.
I have told you all that I can and hope I have been of some help.
Wishing you a speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor